Sunday, September 25, 2016

The catalyst of my downfall

When you can't control what is happening, 
challenge yourself to control the way you respond to what is happening. 
That's where your power is! 


I vividly remember sitting in my ophthalmologist (eye doctor) office as he sat examining my latest eye scans. I had sat in this same room for the last twenty so years every six months. To say these appointments had become mundane was an understatement. The words that came out of his mouth next took me by surprise..."I see some changes to your eyes since your last scan, it is probably nothing to be worried about but I need to send you to Auckland to get some more thorougher tests, just to be on the safe side". My stomach sank, this usually was not the way my appointment went...a little taken back but in true Liv style I calmly asked a few questions was reassured not to worry and would be hearing from Greenlane Hospital with an appointment soon.

I think I need to back track to why I was even at this appointment in the first place. One of my Lupus medications called Plaquenil has a rare lets just restate that RARE  side effect of causing retinal (eye) toxicity. Plaquenil is known as a disease modifying anti-rheumatic drug (DMARDs) . Fun fact: its original purpose was/is used for treating malaria therefore is known as an anti-malarial medication. It is not clear why this medication works to help simmer down the disease activity of Lupus but is usually a standard treatment option for people who are diagnosed with the disease. Plaquenil has been referred to as a “lupus life insurance.” so in other words not a drug you particularly want to run into difficulty with. I had been on Plaquenil since I was first diagnosed so around about twenty two years. The longer you are on it the chances of your eyes becoming toxic does increase.

A month or so passed then on the 25th February Mum and I made the trip up to Auckland to get these specialised tests. Now I must confess anything to do with my eyes are my weakness. Put an IV line in me, inject me, heck I barely even flinched with I had a steroid injection into my hip socket but anything to do with my eyes for some funny reason makes me very anxious. When I was about five my eye doctor wrote in his notes that I had called the clinic the 'murder house'. I would cry when I had to have eye drops to dilute my eyes so we've always had this mutual understanding that he would do the testing without them. So stupid me gets on google and starts looking at the tests I have to have done and of course what does that do....further adds to my anxiety. Why do we do this to ourselves!?

Mum and I arrived at the appointment and I was sent to wait in a waiting room where I was the youngest by probably about 50 years...heck even Mum looked too young to be there! Then before I knew it the testing began. I started with the basic Field Test, an eye chart examine then I was taken up stairs for the one I was dreading an ERG and mfERG which looks at the functioning of the retina and macular. Thankfully I had the nicest doctor take my tests. To start with she put aesthetic drops in my eyes followed by more drops to dilute my pupils. Oh gosh even writing this my eyes are watering haha!! Then she placed these electrodes to the top of my forehead, sides of eyes and in the lower lids of my eyes. The anesthetic drops meant I could not feel this thankfully! Next I had to sit with my head resting into this TV like machine and watch an array of flicking lights and patterns for about 5 minutes. This was done twice as they were examining different parts of my eyes. Honest opinion it wasn't as bad as I built it up in my head.

I asked the question how common is it that you see Plaquenil toxicity...her reply "in my years of practice I've only seen a couple of cases". I felt a further relief of anxiety leave my body, I was going to be just fine. I was then taken down stairs for some final eye scans and was then free to go. Note....diluted eyes make for a very unpleasant experience! If you have this test remember your sunglasses!!


Smile or grimace?? 

I returned home and was focused on the wedding putting this test into the back of my mind. There was nothing I could do now but wait. But I was going to be fine...right?!

After the wedding and our honeymoon I had an appointment to go see my Ophthalmologist. I psyched myself up all ready to be prepared for whatever the outcome was going to be. I sit down ask about my results and he looks puzzled saying he had no results for me!! Nothing had come through...just great! In my head though I put this down to being good news. Surely if there was a problem I would have heard by now. I was told he would get his receptionist to see if there were any results and get back to me.

Weeks passed and I went to see my old GP who was back filling in and wanted to see how I was doing. We sat down started talking then she stated "So I guess you heard about your eyes?" My face told it all...no! A letter had just come through and she had to break the news to me that my tests in Auckland revealed what we didn't want....my eyes had become toxic from Plaquenil. Of course I had gone into this appointment not expecting this news at all. I was not prepared and most of all what does this mean for me now?

I remember driving home trying to hold back the tears but as soon as I saw Dan I just dissolved into a sobbing mess. Here I was thinking I was protecting my body from Lupus but yet the medication that was meant to be helping me had been the thing that was damaging me. I was barely over the flare from the wedding and now we were facing another unknown situation.

Rare side effect Liv it was a rare side effect but my body said challenge accepted!!

Let's look at the positive though because otherwise it just gets all too much. Thankfully it was caught early and I was asymptomatic and remain that way today. I was lucky I stayed vigilant with getting my eyes tests because if I didn't I could have been facing irreversible vision loss. Yes the situation was not ideal but it could have been a lot worse.

The major downfall for me was however that I would need to discontinue this drug and now would not be able to take it again. There was a big unknown about how my body would react without it and let's just end this blog post by saying...heck I miss that drug!! I had often wondered if it was doing anything and yes I learnt the hard way it really was doing something.


Just a little advice for anyone reading this and taking Plaquenil....please make sure you are getting your eyes tested regularly.  I know it can become tedious and I used to moan about having to get them done but it turns out these test were my saving grace. So please do not neglect your eyes! This post is not meant to scare you off taking it because I really still do think it is a wonderful medication and would still be taking it if I could.